Wisconsin, 2012

Hail and Heavy Rain in Wisconsin, July 26, 2012

July 26, 2012 · NWS GRB · 2 events in 2 counties and zones

Thunderstorms developed in association with an approaching upper system. The storms produced isolated large hail, some as large as golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in association with an approaching upper system. The storms produced isolated large hail, some as large as golf ball size. Torrential rainfall from the storms caused street and storm sewer flooding in Three Lakes (Oneida Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 26, 6:17 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 26, 6:17 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
717 PM CDT THU JUL 26 2012

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SHORT TERM...TONIGHT AND FRIDAY.
FIRST CLUSTER OF STORMS MOVING ACROSS NORTHEAST WISCONSIN THIS AFTERNOON.
THIS CLUSTER HAS A HISTORY OF PRODUCING WIND GUSTS OF 40 TO 50 MPH...
LOCALLY HEAVY RAIN...PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.

UPPER LEVEL ENERGY APPROACHING FROM THE NORTHWEST...UNSTABLE
AIR AND MANY BOUNDARIES LURKING ACROSS THE AREA WILL CONTINUE TO
BRING SCATTERED SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE
AFTERNOON AND EVENING. OVERNIGHT...MODELS POINTING TO LOCALIZED
HEAVY RAIN EVENT ACROSS PORTIONS OF NORTHEAST WISCONSIN. SOME DIFFERENCES
ON WHERE THIS SETS UP. CURRENT THINKING IS THAT HEAVY RAIN WILL
FALL FROM APPLETON TO GREEN BAY TO MARINETTE TO RHINELANDER. THE
ECMWF WAS A TAD BIT FURTHER SOUTH. WILL STICK WITH THE WRF/GFS
SOLUTION.

PRECIPITATION IS EXPECTED TO LINGER INTO FRIDAY MORNING ACROSS
NORTHEAST WISCONSIN...THEN THERE IS A SMALL CHANCE FOR SHOWERS
AND STORMS FRIDAY AFTERNOON. WENT TOWARD THE WARMER GUIDANCE FOR
LOWS DUE TO EXPECTED CLOUD COVER AND WENT TOWARD THE WARMER
MAV GUIDANCE FOR HIGHS ON FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY.

ONCE THE SHORTWAVE TROUGH EXITS EARLY THIS WEEKEND...MEDIUM RANGE
MODELS ARE IN GOOD AGREEMENT THAT THE STATE OF WISCONSIN WILL RESIDE
IN NW FLOW ALOFT...BETWEEN A RIDGE CENTERED OVER THE ROCKIES AND A
TROUGH OVER THE EAST COAST.  WITH THE WESTERLIES OVERHEAD...VARIOUS
SHORTWAVE TROUGHS AND WEAK IMPULSES WILL HAVE POTENTIAL TO GENERATE
SHOWERS AND STORMS WITH A WARM/HUMID AIRMASS IN PLACE MONDAY
ONWARD.  A GENERAL MODEL COMPROMISE WILL WORK WELL FOR MUCH OF THIS
PERIOD.

FRIDAY NIGHT THROUGH SUNDAY...THE SHORTWAVE TROUGH WILL BE EXITING
IN THE EVENING WHILE HIGH PRESSURE BUILDS INTO THE REGION.  WEAK
CYCLONIC FLOW AND AMPLE MOISTURE IN THE LOW LEVELS SHOULD LEAD TO
SCT COVERAGE OF CLOUD COVER FOR THE EVENING UNTIL THE MOISTURE DRIES
OUT ABOVE THE SURFACE.  STILL PLENTY OF MOISTURE WILL BE LEFT NEAR
THE SURFACE FOR FOG FORMATION AS THE SKIES CLEAR AND WINDS GO CALM.
GETTING TO THE TIME OF THE YEAR WHERE FOG IS MORE PREVALENT SO WILL
INCREASE COVERAGE TO AREAS OF FOG UP NORTH.  HIGH PRESSURE THEN
DRIFTS OVER THE AREA SATURDAY INTO SATURDAY NIGHT WHEN WILL HAVE
MOSTLY CLEAR CONDITIONS.  PROBABLY SEE SOME FOG AGAIN SATURDAY NIGHT
AS WELL.  ON SUNDAY...SHORTWAVE ENERGY WILL BE MAKING ITS WAY INTO
THE NORTHERN MISSISSIPPI VALLEY...WHILE WEAK RETURN FLOW SHIFTS INTO
WESTERN WISCONSIN.  SEEMS A LITTLE TOO FAR WEST FOR PRECIP CHANCES
AND WILL BACK OFF IN THIS FORECAST.  SEASONABLE TEMPERATURES ON
SATURDAY WARM A COUPLE DEGREES ON SUNDAY.

REST OF THE FORECAST...SHORTWAVE TROUGHING AND WARM ADVECTION THEN
MOVE INTO THE AREA SUNDAY NIGHT INTO MONDAY...WHICH LOOKS LIKE THE
NEXT SUBSTANTIAL THREAT OF PRECIP.  VARIOUS OTHER SHORTWAVES APPEAR
TO ARRIVE SEEMINGLY EVERY DAY OF NEXT WEEK.  TOUGH TO EXCLUDE A
PERIOD OF SHOWERS AND THUNDERSTORMS...BUT THINK MOST PRECIP WILL BE
CONFINED TO THE AFTERNOON/EVENING EACH DAY.  CANNOT ADD THAT SORT OF
DETAIL TO THE FORECAST QUITE YET SO WILL HAVE TO CLUTTER THE
EXTENDED WITH LOW CHANCE POPS.  TEMPERATURES TO BE ABOVE NORMAL FOR
NEXT WEEK.
&&

.AVIATION...UPPER LOW TO TRANSIT THROUGH NORTHERN WI TONIGHT...TAF
CONCERNS ON SHOWER/THUNDERSTORM ACTIVITY AND POSSIBLE LOWER CIGS
WITH SHOWER ACTIVITY OVERNIGHT.

TRIED TO CAPTURE SCATTERED SHOWER ACTIVITY THROUGH
EVENING...FILLING IN OVERNIGHT AS LOW APPROACHES. INSTABITIY
WANING A BIT SO HAVE DOWNPLAYED THUNDER A BIT. LOOK FOR LOCALLY
HEAVY RAINFALL MAINLY OVER NORTHEAST WI...WITH CIGS LOWERING
THROUGH THE NIGHT...TO MVFR CAT. SHOWERS TO LINGER INTO THE
MORNING...WITH CU FORMING WITH ANY CLEARING IN THE AFTERNOON.

TE

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 26, 6:02 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
702 PM CDT THU JUL 26 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-280015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
702 PM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE NIGHT. BRIEF GUSTY
WINDS AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL BE POSSIBLE AT
TIMES FROM SUNDAY THROUGH WEDNESDAY. HOWEVER...IT IS TOO EARLY TO
DETERMINE IF ORGANIZED SEVERE WEATHER WILL DEVELOP DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...THOUGH SPOTTERS
ARE REQUESTED TO REPORT LOCALLY HEAVY RAIN OVER AN INCH OR HEAVY
RAINFALL THAT PRODUCES FLOODING.

LMZ521-522-541>543-280015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
702 PM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STRONGER STORMS
COULD PRODUCE GUSTY WINDS THAT MAY BE HAZARDOUS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE POSSIBLE AT TIMES
FROM SUNDAY THROUGH WEDNESDAY.

In the hours before

Local storm report, Jul 26, 1:34 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
234 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             KIEL                    43.91N 88.03W
07/26/2012  M0.50 INCH       MANITOWOC          WI   TRAINED SPOTTER

            ALSO REPORTED ESTIMATED WIND GUST OF 40MPH AND HEAVY
            RAIN.

&&

ASHLEYW
Special weather statement, Jul 26, 6:51 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
751 PM CDT THU JUL 26 2012

WIZ010-011-270145-
FOREST-ONEIDA-
751 PM CDT THU JUL 26 2012

...STRONG THUNDERSTORM MOVING THROUGH EASTERN ONEIDA COUNTY...

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF RHINELANDER...MOVING EAST
AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  THREE LAKES...        GAGEN...              HILES...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

AK

The radar

The Marquette radar (KMQT), 149 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Oneida

When
July 26, 7:20 PM CST to 7:55 PM CST
Where
Oneida County, 0.3 mi WNW of Three Lakes
Reported by
Trained Spotter
Coordinates
45.801, -89.176

Thunderstorms produced 1.32 inches of rain in 35 minutes at Three Lakes.

Hail, Shawano

When
July 26, 9:08 PM CST
Where
Shawano County, 0.91 mi NNW of Birnamwood
Measured
1.75 in hail
Reported by
Public
Coordinates
44.943, -89.204

Golf ball size hail fell in Birnamwood, near the intersection of U.S. Highway 45 and Church Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402260, 402235.